Alert archive / Illinois / Flash Flood Warnings in 1996
Flash Flood Warning 18, NWS Quad Cities, IA
NWS Quad Cities, IA issued this flash flood warning at Jul 18, 1996, 1:01 AM CDT for Stephenson County, Illinois. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 18, 1996, 1:01 AM CDT (06:01 UTC)
- Expired
- Jul 18, 1996, 7:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
County Stephenson County, IL
The radar
The Quad Cities radar (KDVN), 112 km from the middle of the area, began a volume at 06:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 6.0 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3433 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 603 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 327 m²/s²
- 0-3 km storm-relative helicity
- 584 m²/s²
- Significant tornado parameter
- 6.3
- Supercell composite
- 35.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLI 180601 FFWMLI ILC177-181200- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 101 AM CDT THU JUL 18 1996 THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 700 AM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTH CENTRAL ILLINOIS ...STEPHENSON COUNTY AT 1254 AM NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A LARGE BAND OF THUNDERSTORMS TRACKING ACROSS EASTERN PORTIONS OF STEPHENSON COUNTY. RADAR ESTIMATES INDICATED THAT THESE STORMS HAVE DEPOSITED BETWEEN 1 TO 2 INCHES OF RAIN OVER THE PAST HOUR. THIS BRINGS THE TOTAL RAINFALL ESTIMATE TO 4 TO 5 INCHES AND FLASH FLOODING IS LIKELY ALREADY OCCURRING. PERSONS IN STEPHENSON COUNTY EAST OF HIGHWAY 36 CAN EXPECT MAJOR RISES ON LOCAL STREAMS AND CREEKS... WITH MANY ROADS LIKELY TO BE EFFECTED BY FLOODING THIS MORNING. DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD! BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGER OF FLOODING. HIRSCH
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 7:50 PM CDT, 5 hours 11 minutes earlier.
Area forecast discussion, Jul 17, 7:50 PM CDT, 5 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 745 PM CDT WED JUL 17 1996 23Z MAPS SURFACE ANALYSIS SHOWS BROAD TROUGH ACROSS THE CENTRAL PLAINS WITH THE LOW PROGGED TO DEVELOP ACROSS CENTRAL SOUTH DAKOTA. STORMS CONTINUE TO FIRE ALONG THE WARM FRONT ACROSS CENTRAL IOWA INTO NORTHERN ILLINOIS... IN AN AREA OF STRONG THETAE CONVERGENCE. JET DYNAMICS NOT ALL THAT IMPRESSIVE ON THE NGM AND POINTS WELL NORTH OF THE AREA. TRAJECTORY MODELS SHOW STRONG WARM AIR ADVECTION AND THIS SHOULD PUSH THE WARM FRONT NORTH INTO WISCONSIN. BEST K AND LI NUMBERS AND VERTICAL VELOCITIES ALSO POINT NORTH ACROSS MINNESOTA. LOW-LEVEL JET NOT YET SHOWING UP ON THE PROFILERS. BELIEVE THAT HOPE OF THUNDERSTORMS TONIGHT TIED TO MCS OUTFLOW BOUNDARY PUSHING ACROSS THE NORTHERN PORTION OF THE AREA. FRONTAL LOCATION SHOULD INHIBIT THUNDERSTORMS MUCH SOUTH OF HIGHWAY 20. REAL WARM AIR BEHIND THE FRONT AND SO TROPICAL FWC TEMPERATURES LOOK GOOD. CID 072/20 DBQ 070/30 MLI 075/20 BRL 075/10 HIRSCH
In the hours before
Local storm report, Jul 17, 7:38 PM CDT, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
730 PM CDT WED JUL 17 1996
TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS...
DATE(CDT) ....COUNTY LOCATION....
0615 PM ERN HALF OF COUNTY IL WIND DAMAGE
07/17/96 BUREAU NUMEROUS LARGE TREES DOWN
0645 PM ERN PTN OF COUNTY IL FLOODING
07/17/96 BUREAU NUMEROUS ROADS UNDER 2-3 FEET:
OF WATER -- ONE WASHOUTSpecial weather statement, Jul 17, 8:01 PM CDT, 5 hours before
ILZ017-180345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 800 PM CDT WED JUL 17 1996 ...SMALL STREAM FLOOD ADVISORY IN EFFECT FOR BUREAU COUNTY... A SMALL STREAM FLOOD ADVISORY CONTINUES IN EFFECT THIS EVENING FOR BUREAU COUNTY IN NORTH CENTRAL ILLINOIS. THE BUREAU COUNTY SHERIFF REPORTED THAT NUMEROUS ROADS WERE UNDER TWO TO THREE FEET OF WATER IN THE EASTERN PART OF THE COUNTY BETWEEN 630 PM AND 700 PM THIS EVENING. THE WATER HAS BEGUN TO RECEDE...BUT ADDITIONAL THUNDERSTORMS WITH HEAVY RAIN ARE EXPECTED TO RE-ENTER THE EASTERN PART OF THE COUNTY BY 900 PM THIS EVENING. PERSONS NEAR CREEKS AND OTHER LOW-LYING AREAS ARE URGED TO STAY ALERT FOR RISING WATER. BE PREPARED TO MOVE TO HIGHER GROUND IF A FLASH FLOOD WARNING IS ISSUED. DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. BOEHMKE
Local storm report, Jul 17, 9:08 PM CDT, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 905 PM CDT WED JUL 17 1996 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... X0859 PM 4 W COLETA IL 0.75 INCH HAIL 07/17/96 WHITESIDE CORONA
Local storm report, Jul 17, 9:34 PM CDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 930 PM CDT WED JUL 17 1996 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0900 PM 1 1/2 W COLETA IL TORNADO 07/17/96 WHITESIDE 1 FOOT DIAMETER TREES DOWN CORONA
Local storm report, Jul 17, 11:18 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1117 PM CDT WED JUL 17 1996 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0615 PM ERN HALF OF COUNTY IL WIND DAMAGE 07/17/96 BUREAU NUMEROUS LARGE TREES DOWN 0859 PM 4 W COLETA IL 0.75 INCH HAIL 07/17/96 WHITESIDE 0900 PM 1 1/2 W COLETA IL| TORNADO 07/17/96 WHITESIDE 1 FOOT DIAMETER TREES DOWN HIRSCH
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 8:20 PM CDT | Tornado Warning | DVN | Carroll | 55 min |
| Jul 17, 8:46 PM CDT | Severe Thunderstorm Warning | DVN | Whiteside | 59 min |
| Jul 17, 8:56 PM CDT | Flash Flood Warning | DVN | Carroll, Whiteside | 6 hr |
| Jul 17, 9:10 PM CDT | Tornado Warning | DVN | Whiteside | 65 min |
Nearby
Flash Flood Warnings in Illinois, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.